NHGRI logo

ELSI Strategic Planning Webinar: Genomic Decision-Making: Power and Identity

Event Details

The National Human Genome Research Institute (NHGRI) is undergoing a Strategic Planning process with the goal of publishing the final Strategic Plan in the fall of 2020.  Over the past year, the NHGRI has held numerous related engagement events including town halls, meetings and workshops. NHGRI staff have formed internal working groups tasked with identifying and describing ambitious challenges to address in the next decade of genomics. These draft challenges, which have been informed by the feedback received to date, are meant to serve as potential building blocks for the final strategic plan which will be published in October 2020.

The internal working group that focused on ELSI, engagement and education issues in the strategic plan is hosting two distinct webinars to gather feedback on four potential challenges for the field of ELSI research over the next decade. The intent is to ask participants to think broadly about the challenges without regard to NHGRI grant mechanisms, research methods, disciplines, or funding levels. In each webinar, participants will evaluate and advise NHGRI on two related challenges.

The second webinar on July 9th will focus on two challenges related to decision-making about genomic data and how genomics influences our understanding of identity.  

  • The first challenge for discussion will be “Empower people to make well-informed decisions about genomic data access, use, sharing and protection.”
  • The second challenge will be “Track and shape genomics’ influences on concepts of health and wellness, identity, family and community.”

Background documents for the webinar including a draft agenda and one-page descriptions of each challenge are available for download below. We strongly recommend that you review these documents prior to the webinar.

We will use the WebEx Training feature to break into smaller groups during the webinar to encourage discussion.

Please refer to the WebEx User Guide below for information on how to use these features.

Webinar

Brief Agenda

All times Eastern.

  • 3:00 - 3:20 p.m. - Overview of the Strategic Planning Process and Feedback (20 minutes)
    Dave Kaufman
  • 3:20 - 4:00 p.m. - Breakout Discussion 1: Empower people to make well-informed decisions about genomic data access, use, sharing and protection (40 minutes)

    Moderators:

    Group A: Carla Easter
    Group B: Nicole Lockhart
  • 4:00 - 4:40 p.m. - Breakout Discussion 2: Track and shape genomics’ influences on concepts of health and wellness, identity, family and community (40 minutes)

    Moderators:

    Group A: Joy Boyer
    Group B: Dave Kaufman
  • 4:40 - 5:00 p.m. - Summary Discussion (20 minutes)
    All Participants

WebEx Information

  1. Be at a computer for the webinar. The full functionality will not be available to those who only dial in and you will miss the discussion portion of the webinar. Please email alex.raphael@nih.gov if you expect that you will be unable to be at a computer for the webinar.
     
  2. Go to https://nih.webex.com/nih/k2/j.php?MTID=t9a094992b44652d2fe264233ae3ee72f
     
  3. Enter your name and email address
     
  4. Enter the session password: ELSI
     
  5. Click "Join Now".
     
  6. Follow the instructions that appear on your screen. To view in other time zones or languages, please click the link
    https://nih.webex.com/nih/k2/j.php?MTID=t21b1c7623c24d3c6b3409e4058327c07
     
  7. Please see the ELSI Strategic Planning WebEx User Guide for more information on how to use the WebEx Training feature

Registration

Please complete the brief registration form to help us prepare for this webinar.  The form is easier to view in Firefox and Chrome browsers.

Registration should take 1-2 minutes and will ensure that you receive all materials related to the webinar.

Please share this information and contact elsi@mail.nih.gov with any questions.

  • Registration

    Please complete the brief registration form to help us prepare for this webinar.  The form is easier to view in Firefox and Chrome browsers.

    Registration should take 1-2 minutes and will ensure that you receive all materials related to the webinar.

    Please share this information and contact elsi@mail.nih.gov with any questions.

Last updated: June 19, 2019